Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Raleigh, NC

June 22, 2008Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 22, 2008, 7:10 PM EDT for Guilford County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 7:10 PM EDT (23:10 UTC)
Expired
Jun 22, 2008, 10:15 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:30 PM EDTFLASH FLOODGreensboro, NCNUMEROUS REPORTS OF FLOODING IN GREENSBORO. FLOODING REPORTED AT THE I-40 AND I-85 SPLIT AS WELL AS ALONG HIGHWAY 85...HIGHWAY 29 AT BESSEMER DR AND WENDOVER AT CRIDLAND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 222312
FFWRAH
NCC081-230215-
/O.NEW.KRAH.FF.W.0017.080622T2310Z-080623T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1015 PM EDT

* AT 707 PM EDT... THUNDERSTORMS WITH VERY HEAVY RAIN OVER 
  GUILFORD COUNTY. RAINFALL AMOUNTS UP TO 3 INCHES SINCE 530 PM OVER 
  DOWNTOWN GREENSBORO.

* LOCATIONS THREATENED WITH FLOODING INCLUDE MCLEANSVILLE...HIGH
  POINT AND GREENSBORO.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY ROADS AND
INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD THREATENING MOTORISTS.
WHEN ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...ESPECIALLY BUFFALO  
CREEK. THOSE LIVING IN FLOOD PRONE AREAS OR NEAR FLOODING CREEKS AND 
STREAM SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 3624 7955 3624 7953 3616 7953 3614 7954
      3612 7953 3591 7956 3592 8004 3624 8001

$$

WSS
3 follow-up statements
000 
WGUS72 KRAH 222351
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT SUN JUN 22 2008

NCC081-230215-
/O.CON.KRAH.FF.W.0017.000000T0000Z-080623T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-
749 PM EDT SUN JUN 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
GUILFORD COUNTY...

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING  HEAVY RAIN OVER THE GREENSBORO 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUMMERFIELD...STOKESDALE...MONTICELLO...LAKE TOWNSEND AND COLFAX.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES ARE 
POSSIBLE IN THE WARNED AREA THROUGH 930 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

NORTH BUFFALO CREEK AT WESTOVER TERRACE WAS CLOSE OVERFLOWING ITS 
BANKS. OTHER CREEKS IN THE AREA INCLUDING MUDDY CREEK WILL LIKELY 
COME CLOSE TO LEAVING THEIR BANKS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.

LAT...LON 3624 7955 3624 7953 3616 7953 3614 7954
      3612 7953 3591 7956 3592 8004 3624 8001
TIME...MOT...LOC 2349Z 180DEG 0KT 3612 7966

$$

WSS
000 
WGUS72 KRAH 230057
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
854 PM EDT SUN JUN 22 2008

NCC081-230215-
/O.CON.KRAH.FF.W.0017.000000T0000Z-080623T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-
854 PM EDT SUN JUN 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
GUILFORD COUNTY...

AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAD ENDED FOR NOW ACROSS THE GREENSBORO AREA. 
HOWEVER WATER LEVELS WERE STILL RISING ALONG THE NORTH BUFFALO CREEK 
AT CHURCH ST WHERE THE STAGE AT 830 PM WAS JUST 2 FEET BELOW FLOOD 
STAGE.

IT APPEARS SCATTERED SHOWERS AND STORMS WILL CONTINUE ACROSS THE 
REGION THROUGH THE LATE EVENING HOURS. THE FLASH FLOOD WARNING MAY 
NEED TO BE EXTENDED IF IT APPEARS THAT MORE HEAVY RAIN WILL OCCUR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.

LAT...LON 3624 7955 3624 7953 3616 7953 3614 7954
      3612 7953 3591 7956 3592 8004 3624 8001
TIME...MOT...LOC 0054Z 180DEG 0KT 3612 7966

$$

WSS
000 
WGUS72 KRAH 230225
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1018 PM EDT SUN JUN 22 2008

NCC081-230228-
/O.EXP.KRAH.FF.W.0017.000000T0000Z-080623T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-
1018 PM EDT SUN JUN 22 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR GUILFORD COUNTY...

THE IMMEDIATE THREAT OF FLASH FLOODING HAS ENDED... AS THE HEAVIEST 
RAINFALL HAS MOVED OUT OF THE COUNTY. 

HOWEVER... RUNOFF FROM EARLIER SHOWERS AND THUNDERSTORMS WILL 
CONTINUE TO CAUSE PONDING OF WATER IN URBAN AREAS... AND ON 
HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS 
AND LOW LYING SPOTS. MOTORISTS ARE ACCORDINGLY URGED TO DRIVE WITH 
CAUTION. 

TO REPORT EARLIER FLOODING...PLEASE HAVE THE NEAREST LAW ENFORCEMENT 
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN RALEIGH.

LAT...LON 3624 7955 3624 7953 3616 7953 3614 7954
      3612 7953 3591 7956 3592 8004 3624 8001
TIME...MOT...LOC 0057Z 180DEG 0KT 3612 7966

$$

MWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:20 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 22, 3:20 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT SUN JUN 22 2008

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH MONDAY AS A SERIES OF UPPER
LEVEL DISTURBANCES MOVE ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM SUNDAY...

MINOR S/W LIFTING E-NE ACROSS THE REGION COUPLED WITH A POCKET OF
UPPER DIVERGENCE SUPPLIED BY 75KT JET EXITING OFF THE DELMARVA WILL
INTERACT WITH MOIST AND MODERATELY UNSTABLE AIR MASS TO SUPPORT
SCATTERED CONVECTION ACROSS CENTRAL THROUGH LATE EVENING WITH
CONVECTION DIMINISHING THEREAFTER. DUE TO DEEP WEAK W-SW FLOW
THROUGH THE COLUMN...POTENTIAL FOR HEAVIER SHOWERS/STORMS TO LINGER
OR TRAIN ACROSS THE SAME REGION. WILL MENTION LOCALLY HEAVY RAINFALL
IN FORECAST TEXT. WILL ALSO INCLUDE MENTION OF PATCHY FOG LATE
TONIGHT. LOW CONFIDENCE ON DENSE FOG POTENTIAL AS CLOUDS MAY NOT
SCATTER AS EARLY AS LAST NIGHT. IF CLOUDS DISSIPATE EARLIER THAN
ANTICIPATED...THEN AREAS OF DENSE FOG PROBABLE...ESPECIALLY OVER THE
SOUTH AND EAST.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 305 PM SUNDAY...

MONDAY AND MONDAY NIGHT:
MODELS HAVE COME INTO DECENT AGREEMENT AND DEPICT SHARPENING OF L/W
TROUGH ACROSS THE REGION LATE MON INTO MONDAY NIGHT AS STRONG S/W
AIDED BY STRENGTHENING UPPER LEVEL JET DIGS INTO TROUGH. AFTERNOON
HEATING WILL LIKELY TRIGGER ISOLATED TO SCATTERED CONVECTION OVER
THE REGION WITH GREATEST COVERAGE IN THE COASTAL PLAIN WHERE AIR
MASS SHOULD BE MORE MOIST/UNSTABLE. EXPECT BETTER ORGANIZED STORMS
TO OCCUR MONDAY NIGHT WHEN BETTER DYNAMICS APPROACH FROM WEST. BEST
MID LEVEL LAPSE RATES (6.5-7 DEG C/KM) OCCUR LATE MONDAY NIGHT AS
WELL AS BEST LOW LEVEL CONFLUENCE AT 850 MB. COVERAGE SHOULD
INCREASE INT EH EST AROUND SUNSET WITH SCATTERED STORMS PROGRESSING
EWD DURING THE NIGHT. RAIN CHANCES SHOULD DIMINISH W-E TOWARD 12Z
TUE.

TUESDAY...WHILE L/W TROUGH WILL BE LOCATED ALOFT WITH ASSOCIATED
COOL POOL...W-NW LOW AND MID LEVEL FLOW WILL ADVECT DRIER AIR INTO
THE AREA. LACK OF A TRIGGER IN THE LOWER LAYERS OF ATMOSPHERE
SUGGEST THAT ANY CONVECTION WILL BE ISOLATED AND CONFINED OT THE FAR
E-NE SECTIONS OF THE FORECAST AREA. CONFIDENCE NOT HIGH ENOUGH TO
MENTION IN FORECAST TEXT AT THIS TIME.

TUESDAY NIGHT INTO WEDNESDAY NIGHT...L/W TROUGH LIFTS
N-NE...ALLOWING BERMUDA HIGH TO EXTEND WWD INTO THE SOUTHERN U.S.
THIS WILL RESULT IN A WARM WLY FLOW ACROSS REGION. ASSOCIATED
SUBSIDENCE ALOFT WILL STABILIZE AIR MASS SO EXPECT NO CONVECTION AND
JUST FEW/SCATTERED CUMULUS CLOUDS IN THE AFTERNOON.

TEMPS THROUGH PERIOD WILL AVERAGE CLOSE TO OR SLIGHTLY ABOVE NORMAL
MONDAY AND TUESDAY...AND 5 DEGREES ABOVE NORMAL WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

AS OF 1215 PM SUNDAY...

UPPER AIR PATTERN ACROSS THE REGION AT THE BEGINNING OF THE PERIOD
PROJECTED TO BE FAIRLY TYPICAL OF EARLY SUMMER WITH AN ELONGATED
UPPER LEVEL RIDGE ACROSS THE SOUTHERN U.S. AND THE JET STREAM
STRETCHING ALONG THE U.S./CANADIAN BORDER. THIS TYPE OF REGIME
USUALLY SPELLS VERY WARM CONDITIONS ACROSS CENTRAL NC WITH ONLY
ISOLATED AFTERNOON/EARLY EVENING CONVECTION. THICKNESSES SUPPORT MAX
TEMPS 3-5 DEGREES ABOVE NORMAL SO APPEARS NEAR 90/LOWER 90S CAN BE
EXPECTED THU AND FRI.

MODEL GUIDANCE BEGINS TO DIVERGE DUE TO DIFFERING SOLUTIONS
CONCERNING AMPLIFICATION OF S/WS IN THE JET STREAM. OVER OUR
REGION...APPEARS THAT ANY CHANGES WILL BE EITHER SUBTLE OR SLOW TO
EVOLVE. MODELS CONTINUE TO HINT AT BETTER/DEEPER MOISTURE BY THE
WEEKEND WHICH MAY LEAD TO AN INCREASE IN AFTERNOON/EVENING
CONVECTION. FOR NOW WILL NUDGE POPS UP TO SMALL CHANCE SATURDAY
AFTERNOON/EVENING AND KEEPS POPS SUNDAY NO MORE THAN SLIGHT CHANCE.
WILL FORECAST MAX TEMPS NEXT WEEKEND CLOSE TO NORMAL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 130 PM SUNDAY...

AFTERNOON CONVECTION WILL BE MOVING OFF THE WESTERN SLOPES EARLY
THIS AFTERNOON WITH THUNDER REACHING INT/GSO VICINITY TOWARDS 300
PM. MEANWHILE... INSTABILITY IS IMPRESSIVE AND SCATTERED CONVECTION
WILL BE ON THE INCREASE ACROSS THE REMAINDER OF THE AREA AS
CONVECTIVE TEMPERATURE OF 84-85 IS ACHIEVED. SHOWER COVERAGE IS
SUFFICIENT TO WARRANT INCLUSION IN THE TAFS...BUT DO NOT HAVE STRONG
CONFIDENCE IN TSRA COVERAGE AND TIMING AT THIS POINT. ACTIVITY WILL
BE ON THE WANE QUICKLY AFTER SUNSET...AND EXPECT PATCHY IFR
CLOUDINESS AND FOG AFTER MIDNIGHT...ESPECIALLY IN THE EAST WHERE THE
AIRMASS WILL BE MORE MOIST.

STRONG UPPER TROF AND ASSOCIATED FRONT WILL BE MOVING ACROSS THE
AREA...SPARKING MORE CONVECTION DURING MAX HEATING TOMORROW. BEST
UPPER DYNAMICS WILL BE VERY LATE IN THE DAY AND INTO THE OVERNIGHT.
EXPECT MORE ORGANIZATION WITH MONDAY STORMS...A LINE OF STORMS
PRODUCING VERY STRONG WINDS IS POSSIBLE IN THE 00Z-06Z TIME FRAME.

IN THE LONGER RANGE...UPPER TROF WILL BE MOVING OFFSHORE TUESDAY
WITH HIGH PRESSURE BUILDING OVER THE EASTERN CONUS. EXPECT MOSTLY
CLEAR SKIES...VFR CONDITIONS...THROUGH LATE WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...MLM
Hazardous weather outlook, Jun 22, 1:32 PM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
132 PM EDT SUN JUN 22 2008

NCZ008>011-026>028-041>043-073>078-083>086-088-089-230945-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-
WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
132 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA THROUGH EARLY THIS EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOIST
UNSTABLE AIR MASS ACROSS THE REGION THIS AFTERNOON. A FEW OF THE
STORMS MAY BECOME SEVERE...PRODUCING HAIL UP TO THE SIZE OF
QUARTERS AND WIND GUSTS UP TO 60 MPH. THE THREAT FOR SEVERE STORMS
WILL BE GREATEST BETWEEN 4 PM AND 9 PM.

VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN ANY
THUNDERSTORM...WITH THE POTENTIAL TO PRODUCE LOCALIZED
FLOODING...PARTICULARLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED MONDAY
AFTERNOON THROUGH LATE MONDAY EVENING. SOME OF THESE STORMS MAY
BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS AND LARGE
HAIL. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND EAST OF
HIGHWAY 1...INCLUDING THE TRIANGLE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 9 PM
TODAY...AND AGAIN MONDAY AFTERNOON AND MONDAY NIGHT. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

NCZ007-021>025-038>040-230945-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-
CHATHAM-
132 PM EDT SUN JUN 22 2008

...SEVERE THUNDERSTORM WATCH 594 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN ANY
THUNDERSTORM...WITH THE POTENTIAL TO PRODUCE LOCALIZED
FLOODING...PARTICULARLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED MONDAY
AFTERNOON THROUGH LATE MONDAY EVENING. SOME OF THESE STORMS MAY
BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS AND LARGE
HAIL. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND EAST OF
HIGHWAY 1.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
EARLY THIS EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED LATE
MONDAY AND MONDAY NIGHT. SPOTTERS SHOULD STAY TUNED AND REPORT
ANY SEVERE WEATHER.

WSS

In the hours before

Special weather statement, Jun 22, 6:15 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT SUN JUN 22 2008

NCZ008-009-026-222245-
FRANKLIN-GRANVILLE-VANCE-
615 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
GRANVILLE...SOUTHERN VANCE AND EXTREME NORTHWEST FRANKLIN COUNTIES
THROUGH 645 PM EDT...

AT 615 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FRANKLINTON...OR ABOUT 11 MILES WEST OF LOUISBURG...MOVING EAST AT 22
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR FRANKLINTON AROUND 620 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

WSS
Special weather statement, Jun 22, 6:44 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT SUN JUN 22 2008

NCZ041-222345-
WAKE-
644 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 745 PM
EDT...

AT 644 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MORRISVILLE...OR ABOUT OVER CARY...MOVING EAST AT 14 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RDU INTERNATIONAL
AIRPORT...RALEIGH...FALLS LAKE...NEW HOPE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

JO
Local storm report, Jun 22, 6:53 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
653 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             1 WSW GREENSBORO        36.08N 79.84W
06/22/2008  E0.88 INCH       GUILFORD           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED NEAR WEST MARKET STREET AND
            WEST WENDOVER AVE.

&&

BSD
Local storm report, Jun 22, 6:55 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             1 N GREENSBORO          36.10N 79.83W
06/22/2008  E0.75 INCH       GUILFORD           NC   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED ON THE NORTH SIDE OF GREENSBORO.

&&

BSD
Local storm report, Jun 22, 6:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 WNW GREENSBORO        36.09N 79.89W
06/22/2008  E0.75 INCH       GUILFORD           NC   BROADCAST MEDIA

            PENNY SIZE HAIL REPORTED NEAR GUILFORD COLLEGE IN WEST
            GREENSBORO.

&&

BSD
Special weather statement, Jun 22, 7:04 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT SUN JUN 22 2008

NCZ007>011-023>028-040-230030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-CHATHAM-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...BURLINGTON...CHAPEL HILL...DURHAM...
LOUISBURG...NASHVILLE...ROCKY MOUNT...PITTSBORO
704 PM EDT SUN JUN 22 2008

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE
NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN THROUGH 830 PM...

SCATTERED THUNDERSTORMS WITH OCCASIONAL LIGHTNING...SMALL
HAIL...AND OCCASIONAL LIGHTNING STRIKES WILL AFFECT SECTIONS OF
THE NORTHERN PIEDMONT AND THE NORTHERN COASTAL PLAIN THROUGH 830
PM.

SOME OF THE HEAVIEST RAINFALL WILL OCCUR FROM FEARRINGTON IN
CHATHAM COUNTY THROUGH CARRBORO AND CHAPEL HILL IN ORANGE
COUNTY...THROUGH DURHAM....THEN FROM WAKE FOREST AND
ROLESVILLE...THROUGH NASHVILLE...ROCKY MOUNT AND ENFIELD. RAINFALL
AMOUNTS BETWEEN ONE AND TWO INCHES IN LESS THAN AN HOUR CAN BE
EXPECTED. THIS TYPE OF RAIN WILL QUICKLY FLOOD POOR DRAINAGE AREAS
AS WELL AS CAUSE EXTENSIVE PONDING OF WATER ON ROADWAYS.

PEA SIZE HAIL AND INFREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THE STRINGER STORMS.

THE STORMS SHOULD DIMINISH IN COVERAGE AND INTENSITY AFTER 830 PM.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:36 PM EDTSevere Thunderstorm WarningRAHAlamance39 min
Jun 22, 3:53 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson56 min
Jun 22, 4:00 PM EDTSevere Thunderstorm WarningRAHOrange45 min
Jun 22, 4:27 PM EDTSevere Thunderstorm WarningRAHDurham, Granville48 min
Jun 22, 4:27 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond63 min
Jun 22, 4:45 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson45 min
Jun 22, 4:56 PM EDTAreal Flood AdvisoryRAHAnson2 hr
Jun 22, 5:00 PM EDTSevere Thunderstorm WarningRAHAlamance45 min
Jun 22, 5:13 PM EDTAreal Flood AdvisoryRAHDurham3 hr
Jun 22, 5:18 PM EDTFlash Flood WarningRAHAnson117 min
Jun 22, 5:28 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake62 min
Jun 22, 5:29 PM EDTFlash Flood WarningRAHAlamance2 hr
Jun 22, 5:49 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake41 min
Jun 22, 6:05 PM EDTSevere Thunderstorm WarningRAHScotland55 min
Jun 22, 6:08 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake37 min
Jun 22, 6:33 PM EDTAreal Flood AdvisoryRAHOrange117 min
Jun 22, 6:37 PM EDTSevere Thunderstorm WarningRAHGuilford38 min

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.